Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 79, NWS Wilmington, NC

May 31, 2003Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 31, 2003, 6:03 PM EDT for Robeson County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2003, 6:03 PM EDT (22:03 UTC)
Expired
May 31, 2003, 7:00 PM EDT
In force
57 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Robeson County, NC

The radar

The Raleigh/Durham radar (KRAX), 109 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:55 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WUUS52 KILM 312203
SVRILM
NCC155-312300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
602 PM EDT SAT MAY 31 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 700 PM EDT

* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NEAR RED    
  SPRINGS...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARKTON AROUND 615 PM
  BUIE AROUND 615 PM
  ST PAULS AROUND 625 PM

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY EVENING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

LAT...LON 3489 7919 3470 7919 3466 7882 3493 7901

$$

SRP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:55 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 31, 3:55 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
355 PM EDT SAT MAY 31 2003

...TORNADO WATCH TIL 8 PM...

SEVERE THUNDERSTORMS AT TIME.

STRONG SHORTWAVE MOVING BY N OF AREA THIS EVENING AND TONIGHT.
PASSAGE OF THIS FEATURE TO NE WILL SURGE STRONG COLD FRONT THROUGH
HERE 03Z-06Z AND END THE THREAT FOR CONVECTION.

HIGH PRESSURE AND DRY WEATHER SUN AND MON AND THEN HIGH MOVES OFF
THE COAST AND MOISTURE RETURN PER MODEL CONSENSUS CONTINUES TO BE
QUICK WITH ONSHORE FLOW DEVELOPING AND RIPPLES OF LOW PRESSURE MOVE
ALONG THE WARM FRONTAL BOUNDARY.

DISAGREEMENT COMES IN PLACEMENT OF THIS BOUNDARY. 40 POPS FOR TUE
INTO THU AND THEN MORE AFTN AND EVE CONVECTION THREAT FOR LATER IN
WEEK.

CWF:  PRES GRADIENT GRADUALLY TIGHTENING OVER THE COASTAL WATERS AND
WINDS AND SEAS HAVE STARTED TO RESPOND.  FPSN7 AND 41004 BOTH
SHOWING 20 KT AND 4 FT SEAS.

SCA FLYING ALREADY AS QUITE A SURGE IS EXPECTED WITH UPPER COLD POOL
AND SFC COLD FRONT THIS EVENING.  STRONGEST WINDS WILL REMAIN N OF
MY WATERS...BUT STILL EXPECT A SOLID 25 KT TONIGHT...AND EVEN A
LITTLE STRONGER WITH SOME 35 KT GUSTS IN MY NORTHERN WATERS.
TRAJECTORY QUICKLY GOES OFFSHORE SO THAT WILL KEEP SEAS FROM GETTING
OUT OF HAND.

WINDS TO DIMINISH SUN MORNING...AND GIVEN NW DIRECTION SEAS WILL LAY
DOWN QUICKLY.  SHOULD SEE QUIET WX LATE SUN INTO TUE AS HIGH PRES
SETTLES OVERHEAD MON...THEN SLIPS OFFSHORE BY TUE.

GFS NOW APPEARS TO BE CHANGING DIRECTION DAYS 3-5.  12Z RUN NOW
FASTER IN VEERING WINDS AROUND TO S...WHICH MAY BE FAVORED OVER
WEDGE SCENARIO THIS TIME OF YEAR...BUT WILL HOLD OFF ON MAKING ANY
DRASTIC CHANGES.

.ILM...
.NC...SMALL CRAFT ADVISORY AMZ250-252.
.SC...SMALL CRAFT ADVISORY AMZ254-256.

PUBLIC: DIGIORGI
MARINE: RAS
Hazardous weather outlook, May 31, 4:44 AM EDT, 13 hours 19 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-311045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
444 AM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.  SOME OF THE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.  ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION
OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER
FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE
WEATHER THREAT.

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

RAN

In the hours before

Local storm report, May 31, 5:33 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0533 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0532 PM    LELAND                    NC   1.25 IN HAIL
05/31/03   BRUNSWICK

RAS
Local storm report, May 31, 5:36 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
536 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    2 NW DARLINGTON           SC   1.50 INCH HAIL
05/31/03   DARLINGTON

0410 PM    MECHANSVILLE              SC   WIND DAMAGE
05/31/03   DARLINGTON                     TREES DOWN
Local storm report, May 31, 5:38 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
538 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0536 PM    WINNABOW                  NC   .75 INCH HAIL
05/31/03   BRUNSWICK

0537 PM    2 NE WILMINGTON           NC   .75 INCH HAIL
05/31/03   NEW HANOVER

MR
Local storm report, May 31, 5:42 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
542 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    5 S WILMINGTON            NC   .75 INCH HAIL
05/31/03   NEW HANOVER

MR
Local storm report, May 31, 5:49 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0549 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0542 PM    WILMINGTON                NC   1.00 IN HAIL
05/31/03   NEW HANOVER                    GREENVILLE LOOP ROAD.
                                          REPORTED BY SPOTTER.

RAS
Local storm report, May 31, 5:59 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0559 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    RIEGLEWOOD                NC   WIND DAMAGE
05/31/03   COLUMBUS                       LARGE TREE LIMBS DOWN.
                                          REPORTED BY LAW ENFORCEMENT

0500 PM    RIEGLEWOOD                NC   1.75 IN HAIL
05/31/03   COLUMBUS

RAS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:31 PM EDTSevere Thunderstorm WarningILMRobeson59 min
May 31, 3:44 PM EDTSevere Thunderstorm WarningILMBladen61 min
May 31, 4:12 PM EDTTornado WarningILMBladen33 min
May 31, 4:39 PM EDTTornado WarningILMBladen66 min
May 31, 4:48 PM EDTSevere Thunderstorm WarningILMColumbus, Pender57 min
May 31, 5:07 PM EDTTornado WarningILMBrunswick, Columbus53 min
May 31, 5:17 PM EDTSevere Thunderstorm WarningILMNew Hanover73 min
May 31, 5:43 PM EDTSpecial Marine WarningILM92 min
May 31, 6:52 PM EDTSevere Thunderstorm WarningILMBladen38 min
May 31, 7:04 PM EDTTornado WarningILMBladen26 min
May 31, 7:41 PM EDTSevere Thunderstorm WarningILMPender49 min
May 31, 7:51 PM EDTSpecial Marine WarningILM84 min
May 31, 7:53 PM EDTSevere Thunderstorm WarningILMBladen, Robeson52 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.